Skip to Main content Skip to Navigation
Journal articles

Cauchy's theorem on manifolds

Abstract : A generalization of the Cauchy theory of forces and stresses to the geometry of differentiable manifolds is presented using the language of differential forms. Body forces and surface forces are defined in terms of the power densities they produce when acting on generalized velocity fields. The normal to the boundary is replaced by the tangent space equipped with the outer orientation induced by outward pointing vectors. Assuming that the dimension of the material manifold is m, stresses are modelled as m − 1 covector valued forms. Cauchy's formula is replaced by the restriction of the stress form to the tangent space of the boundary while the outer orientation of the tangent space is taken into account. The special cases of volume manifolds and Riemannian manifolds are discussed.
Document type :
Journal articles
Complete list of metadata

Cited literature [13 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-00957001
Contributor : Christian Cardillo <>
Submitted on : Friday, March 7, 2014 - 5:01:35 PM
Last modification on : Monday, July 22, 2019 - 11:46:01 AM
Long-term archiving on: : Saturday, June 7, 2014 - 11:46:52 AM

File

Cauchys_theorem_on_manifolds.p...
Files produced by the author(s)

Identifiers

  • HAL Id : hal-00957001, version 1

Citation

Reuven Segev, Guy Rodnay. Cauchy's theorem on manifolds. Journal of Elasticity, Springer Verlag, 1999, 56 (2), pp.129-144. ⟨hal-00957001⟩

Share

Metrics

Record views

185

Files downloads

460